Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 2, 2016, 2:49 PM EDT for Richland County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2016, 2:49 PM EDT (18:49 UTC)
- Expired
- May 2, 2016, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 5 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
706 WWUS82 KCAE 021849 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EDT MON MAY 2 2016 SCZ027-028-021930- LEXINGTON-RICHLAND- 249 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL LEXINGTON COUNTIES... AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES... SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE... SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS... FORT JACKSON AND SEVEN OAKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076 TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 2, 11:37 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 2, 11:37 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1137 AM EDT MON MAY 2 2016 .SYNOPSIS... A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY. && .NEAR TERM /TODAY AND TONIGHT/... FORECAST AREA REMAINS IN BETWEEN SHORTWAVES AT THIS TIME WITH THE LEAD WAVE PUSHING ACROSS EASTERN NC/VA WHILE THE NEXT WAVE IS CURRENTLY LIFTING ACROSS THE TENNESSEE VALLEY INTO THE OHIO VALLEY. MESOANALYSIS CURRENTLY SHOWING A PRECIPITABLE WATER MAX AROUND 1.5-1.6 ACROSS THE NORTHERN AND CENTRAL MIDLANDS WITH A GRADIENT TO LOWER VALUES IN CENTRAL GEORGIA. INSTABILITY ALREADY BUILDING ACROSS THE WESTERN MIDLANDS AND CSRA WHERE SKIES HAVE CLEARED A BIT WITH LIFTED INDEX AROUND -4C AND MLCAPE ALREADY AT 1500 J/KG. REGIONAL RADAR SHOWING SOME OCCASIONAL BRIEF ISOLATED SHOWERS AROUND THE STATE BUT EXPECT COVERAGE TO INCREASE THROUGH THE DAY WITH CONTINUED DESTABILIZATION OF THE ATMOSPHERE. HI-RES MODEL GUIDANCE SUGGESTS SCATTERED CONVECTION DEVELOPING EARLY AFTERNOON AND THEN FOCUSING IN THE EASTERN MIDLANDS LATE AFTERNOON WITH SOME SEA BREEZE INTERACTION POSSIBLE SO HAVE CONFIGURED POPS ACCORDINGLY. CANNOT RULE OUT A STRONG TO POSSIBLY SEVERE STORM THIS AFTERNOON...ALTHOUGH THE LARGER THREAT APPEARS TO BE THIS EVENING AND OVERNIGHT WHEN UPPER SUPPORT ARRIVES AHEAD OF AN APPROACHING COLD FRONT. CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN THE SLIGHT RISK FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK. TEMPERATURES WARMING QUICKLY IN AREAS WITH SUNSHINE AND MADE LITTLE CHANGE TO MAX TEMPERATURES STILL EXPECTED IN THE MID TO POSSIBLY UPPER 80S. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. HOWEVER...COVERAGE MAY BE LIMITED BECAUSE THE MODELS DISPLAY DEEPER MOISTURE SHIFTING EAST OF THE AREA. THE GUIDANCE CONSENSUS SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO TUESDAY NIGHT. THE GFS INDICATED TOTAL TOTALS IN THE LOWER 50S. THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR. FOLLOWED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE GFS AND ECMWF GENERALLY SHOW A DRY PATTERN DURING THE MEDIUM- RANGE PERIOD WITH NORTHWEST FLOW...BUT AN ANOMALOUS UPPER LOW DROPPING SOUTHWARD TO A POSITION JUST NORTH OF THE FORECAST AREA THURSDAY AND FRIDAY SUPPORTS POSSIBLE SHOWERS MAINLY IN THE NORTH PART. VERY COLD AIR ALOFT WITH H5 TEMPERATURES NEAR -25 C COULD HELP SUPPORT LOW-TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY AND FRIDAY. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES NEAR NORMAL WEDNESDAY...MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING SATURDAY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MORNING LOW CLOUDS HAVE DISSIPATED AND DIURNAL CUMULUS BEGINNING TO DEVELOP WITH DAYTIME HEATING. ANOTHER CHANCE FOR CONVECTION WILL BE LATER THIS AFTERNOON INTO THE EVENING. CONVECTION MAY CREATE BRIEF MVFR/IFR CONDITIONS. HAVE INDICATED VCSH IN TAFS GIVEN UNCERTAINTY OF TIMING AND EXACT LOCATION OF STORMS. MORE ORGANIZED CONVECTION POSSIBLE DURING THE LATE EVENING HOURS AS SHORTWAVE ENERGY CROSSES THE REGION AND A COLD FRONT APPROACHES FROM THE WEST. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE BOTH TUESDAY AND WEDNESDAY MORNINGS AS THE LOW LEVEL MOISTURE REMAINS OVER THE AREA. ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD IMPROVE FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, May 2, 2:48 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 248 AM EDT MON MAY 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 248 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 2, 2:14 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 214 PM EDT MON MAY 2 2016 SCZ025-026-030-021915- SALUDA-EDGEFIELD-AIKEN- 214 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...CENTRAL EDGEFIELD AND NORTHWESTERN AIKEN COUNTIES... AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGEFIELD...OR 18 MILES NORTH OF BELVEDERE...MOVING EAST AT 20 MPH. WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH AUGUSTA...BELVEDERE...EDGEFIELD...SALUDA...JOHNSTON...RIDGE SPRING... MONETTA...TRENTON...WARD AND MURPHYS ESTATES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3354 8197 3387 8206 3404 8164 3367 8150 TIME...MOT...LOC 1814Z 256DEG 19KT 3380 8196
Special weather statement, May 2, 2:18 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT MON MAY 2 2016
SCZ015-021845-
LANCASTER-
218 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
EAST OF ROCK HILL...MOVING EAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WAXHAW AND MARVIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3493 8078 3485 8079 3484 8080 3482 8090
3484 8087 3486 8088 3490 8088 3492 8086
3496 8087 3498 8089 3500 8083
TIME...MOT...LOC 1818Z 256DEG 18KT 3489 8087Special weather statement, May 2, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EDT MON MAY 2 2016 SCZ027-028-021930- LEXINGTON-RICHLAND- 249 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL LEXINGTON COUNTIES... AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES... SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE... SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS... FORT JACKSON AND SEVEN OAKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076 TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:34 PM EDT | Areal Flood Advisory | CAE | Lancaster | 116 min |
| May 1, 11:27 PM EDT | Areal Flood Advisory | CAE | Lancaster | 3 hr |
| May 2, 2:14 PM EDT | Special Weather Statement | CAE | Edgefield | 61 min |
| May 2, 2:18 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| May 2, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 54 min |
| May 2, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 62 min |
| May 2, 4:07 PM EDT | Special Weather Statement | CAE | Newberry | 38 min |
| May 2, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 23 min |
| May 2, 5:14 PM EDT | Areal Flood Advisory | CAE | Lancaster | 2 hr |
| May 2, 6:06 PM EDT | Special Weather Statement | CAE | Barnwell | 24 min |
| May 2, 6:33 PM EDT | Areal Flood Advisory | CAE | Barnwell | 117 min |
| May 2, 7:17 PM EDT | Special Weather Statement | CAE | Marlboro | 13 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.